Connecticut, 2019

Damaging Winds in Connecticut, July 6, 2019

July 6, 2019 · NWS ALY · 2 events in 1 county or zone

A broken line of strong to severe thunderstorms moved into northwestern Connecticut during the afternoon of July 6th ahead of a cold front and prefrontal trough. The storms resulted in isolated reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A broken line of strong to severe thunderstorms moved into northwestern Connecticut during the afternoon of July 6th ahead of a cold front and prefrontal trough. The storms resulted in isolated reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 6, 3:07 PM EST, 8 minutes earlier.

Area forecast discussion, Jul 6, 3:07 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
407 PM EDT Sat Jul 6 2019

.SYNOPSIS...
A cold front will move south of the region tonight with
the scattered showers and thunderstorms ending.  A drier and less
humid air mass will be over the region tomorrow with seasonable
temperatures.  High pressure will be in control Sunday night into
the middle of next week with dry weather, moderating temperatures
back above normal and fairly comfortable humidity levels.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 406 PM EDT...A humid and tropical air mass will be over
the region late this afternoon with sfc dewpts in the upper 60s
to lower 70s. Prefrontal lines of showers and thunderstorms
continue to form from the Capital Region and Berkshires north
and west. The PWAT was 1.90" on the 12Z KALY sounding, as well
as WFO OKX. WFO BUF upstream was 2.02", so we are looking at
PWATS +2 to +3 STD DEVS above normal based on the GEFS. So some
enhanced hourly rainfall rates of 1-2"/hr are possible. The
steering flow is a bit stronger limiting widespread flash flood
threat. Observational data shows over the models, west to
southwest winds in the 700-500 hPa layer of 20-30 kts, so any
convection should be moving along, and there is a small risk of
training. Our thinking remains the same and isolated flash
flooding is possible. Antecedent conditions are dry and
1-,3-,6-hr gridded FFG values are high. The severe threat
continues to be contingent on maximizing CAPE, pcpn loading, and
a few wet microbursts potentially forming. Mid-level lapse
rates are poor. DCAPE values per the latest SPC RAP Mesoanalysis
are 400-600 J/kg, and MLCAPE values are in the 1000-2000 J/kg
range due to the high dewpts. 0-6 km bulk shear is 20-25 kts, so
loosely organized deep convection is possible organizing into a
line or two with some gusty or borderline damaging winds. A few
severe thunderstorms may be possible.

FQT lighting was kept in the forecast grids with any
thunderstorms. We will monitor for an isolated severe threat.
Hail does not look like a threat due to freezing levels around
15 kft AGL, weak lapse rates and taller and skinny sounding
profiles.

Based the latest CAMS the showers and thunderstorms should end
quickly between 6-9 pm EDT from the Capital Region/Berkshires/Mohawk
Valley north and west, and then between 9 pm - midnight south
and east. A few showers may linger, shortly before or just after
06Z as the dewpt boundary lingers upstream of the main cold
front. These showers will be near the mid Hudson Valley/NW CT.
Sfc dewpts will fall into the upper 40s to mid/upper 50s from
the Capital Region north and west by daybreak, and upper 50s to
mid 60s south and east. There may be some patchy fog around the
area with the greatest possibility along the CT River Valley in
southeast VT. In the cold advection in the wake of front, lows
will fall back into the 50s to mid 60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Sunday...A splendid and delightful finish to the 4th of July
holiday weekend is expected with a drier air mass continuing to
build into the region from southeast Canada and the Great Lakes
Region. Low-level cold advection will continue with H850 temps
dipping into the +12C to +15C range from northwest to southeast
across the forecast area. The subsidence from the ridge building
in should yield mostly sunny conditions. Sfc dewpts will be
mainly in the 50s. Highs will be near seasonal normals in the
upper 70s to lower 80s in the valleys, and upper 60s to mid 70s
over the higher terrain. North winds will generally be 5 to 10
mph.

Sunday night...A beautiful early July night with mostly
clear/clear and cool conditions. Some radiational cooling is
expected with clear skies and the winds becoming calm. Lows will
drop to the mid 40s to lower 50s over the southern Adirondacks,
Lake George/Glens Falls area, and southern VT, and mid to upper
50s from the Mohawk Valley/Capital Region south and east.

Monday-Monday Night...A great stretch of fair weather continues
for early July with the sfc anticyclone ridging eastward from
the central/eastern Great Lakes Region over NY and New England.
Heights will begin to rise aloft by Mon night.  Temps will be
near seasonal normals with 70s to lower 80s for highs, and 50s
for lows will very comfortable humidity levels.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
High pressure at the surface with ridging building aloft will
bring mostly clear skies for Tuesday and Wednesday. Temperatures
will start out near normal for Tuesday, but warm slightly under
the influence of the upper level ridge for Wednesday. Humidity
levels will be fairly comfortable both days, although Tuesday
gets the nod as the drier day.

A short wave trough riding the northern border will approach the
region on Thursday and cross over the area on Friday. Chances for
showers and thunderstorms increase to likely levels on Thursday,
pulling back to the chance category for Friday. With clouds,
showers, and cooler temperatures about, temperatures both days will
edge back to near normal. Some indications that precipitable water
values could increase to about one standard deviation above normal
with the passage of the trough. So some heavier
showers/thunderstorms possible, mainly creating minor ponding issues.

From the vantage point of one week out, next Saturday looks dry with
weak high pressure building in.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Showers and some thunderstorms have developed this afternoon at
or near all terminals. While the main driver focus for
thunderstorm activity is across northern NY as a cold front sags
south, high humidity and warm temperatures combined with small-
scale features have created favorable conditions for
thunderstorms at all terminals now.

While no TSRA's are forecast as prevailing, they are forecast in
TEMPO groups. Timing of these initial storm is somewhat
difficult given the small scale nature of the triggers. The cold
front offers a more coherent focus for thunderstorm
development. For the most part, through the TEMPO mechanism IFR
TSRA are forecast at all terminals through about 00Z.

For the remainder of the evening drier air will filter in
alleviating the threat of any BR/FG development after the rain.
VFR conditions prevail through Sunday.

Outlook...

Sunday through Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: Moderate Operational Impact. Chance of SHRA.
Thursday: High Operational Impact. Likely SHRA...TSRA.

&&

.FIRE WEATHER...
A cold front will move south of the region tonight with
the scattered showers and thunderstorms ending.  A drier and less
humid air mass will be over the region tomorrow with seasonable
temperatures.  High pressure will be in control Sunday night into
the middle of next week with fair and dry weather.

The maximum RH values tonight will be in the 85 to 100 percent
range, and then lower to 30 to 50 percent Sunday afternoon.
Expect the RH values to recover the 75 to 100 percent Monday
morning.

The winds will shift to the northwest or north at 5 to 15 mph
tonight, and will continue to be northerly at 5 to 10 mph Sunday
afternoon. The winds will become light to calm Sunday night.

&&

.HYDROLOGY...
The cold front late this afternoon into tonight will interact
with a very humid and moist airmass with surface dewpoints in
the upper 60s to lower 70s with PWAT values +2 to +3 STD DEVs
above normal in the 1.7-2.0+ inch range. Scattered showers and
thunderstorms will continue into the early evening ahead of the
front.

There is a threat for urban and poor-drainage flooding, as well
as isolated flash flooding if multiple rounds of convection
occur repeatedly over one location. Basin average QPF of 0.25 to
0.75 inches are possible with locally higher amounts ranging
from 1 to 2+ inches. The flash flooding threat will be lessened
tremendously by the dry antecedent conditions.

A period of dry weather will occur Sunday through Wednesday.

Please visit our Advanced Hydrologic Prediction Service /AHPS/ web
page for specific area rivers and lakes observations and
forecasts.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Wasula
NEAR TERM...Wasula
SHORT TERM...Wasula
LONG TERM...OKeefe
AVIATION...OKeefe
FIRE WEATHER...Wasula
HYDROLOGY...BGM/Wasula
Hazardous weather outlook, Jul 6, 2:50 AM EST, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
350 AM EDT Sat Jul 6 2019

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-071100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
350 AM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.

.DAY ONE...Today and Tonight.

The combination of hot temperatures and increasing humidity levels
may produce dangerous heat conditions with heat indices into the low
to mid 90s in portions of the Capital District and mid Hudson Valley
today. If confidence increases in heat indices of 95F or greater,
then heat advisories will need to be issued.

In addition, showers and thunderstorms are expected to become
numerous to widespread areawide today, especially in the afternoon
and evening. Heavy downpours are likely in any thunderstorm, which
could result in urban and poor drainage flooding. Isolated flash
flooding is possible if multiple rounds of thunderstorms occur over a
given area. There is also a marginal risk for severe weather with
the main threat being isolated damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Special weather statement, Jul 6, 2:06 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Albany NY
306 PM EDT Sat Jul 6 2019

NYZ052-053-059-060-061930-
Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia-
306 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL COLUMBIA...
SOUTHEASTERN ALBANY AND SOUTHWESTERN RENSSELAER COUNTIES...

At 305 PM EDT, a strong thunderstorm was located near Feura Bush, or
8 miles southwest of Delmar, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
New Baltimore, Ravena, Castleton-On-Hudson, Selkirk, Coeymans,
Clarksville, Coeymans Hollow, Brookview, Van Hoesen Station, South
Albany, Selkirk Yards, Spawn Hollow, Dormansville, Callanans Corners,
Beckers Corners, Keefers Corners, Bethlehem Heights, South Schodack,
Hannacroix and Cedar Hill.

This includes Interstate 87 between exits 21A and 22.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4250 7401 4258 7397 4254 7365 4239 7374
TIME...MOT...LOC 1905Z 290DEG 22KT 4252 7392

JEC
Special weather statement, Jul 6, 2:16 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Albany NY
316 PM EDT Sat Jul 6 2019

NYZ040-041-047>051-084-VTZ013-062000-
Eastern Schenectady-Schoharie-Western Schenectady-Montgomery-Southern
Washington-Southern Saratoga-Western Albany-Northern
Saratoga-Bennington-
316 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SCHENECTADY...NORTHWESTERN
ALBANY...SOUTHERN SARATOGA...NORTHEASTERN SCHOHARIE...SOUTHERN
WASHINGTON...EAST CENTRAL MONTGOMERY AND NORTHWESTERN BENNINGTON
COUNTIES...

At 315 PM EDT, a broken line of strong thunderstorms was located
from northern Bennington county Vermont west-southwest to near
Schenectady. Storms were moving east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Schenectady, Rotterdam, Saratoga Springs, Scotia, Salem, Glenville,
Niskayuna, Milton, Duanesburg, Ballston Spa, Berne, Cambridge,
Greenwich, Altamont, Schoharie, Round Lake, Delanson, Rotterdam
Junction, East Glenville and Burnt Hills.

This includes the following highways...
 Interstate 88 between exits 24 and 25.
 Interstate 90 between exits 25a and 26.
 Interstate 890 between exits 1a and 6.
 Interstate 87 between exits 11 and 15.

LAT...LON 4295 7337 4296 7343 4294 7345 4294 7364
      4292 7367 4291 7379 4275 7397 4275 7403
      4271 7403 4263 7412 4261 7436 4299 7410
      4331 7318 4331 7307
TIME...MOT...LOC 1915Z 240DEG 49KT 4284 7412

MSE
Special weather statement, Jul 6, 2:30 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Albany NY
330 PM EDT Sat Jul 6 2019

NYZ048-049-051-052-059-062000-
Eastern Albany-Eastern Schenectady-Eastern Greene-Western
Schenectady-Western Albany-
330 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCHENECTADY AND
ALBANY COUNTIES...

At 329 PM EDT, a strong thunderstorm was located over Berne, or 14
miles southwest of Rotterdam, moving east at 20 mph.

Winds in excess of 40 mph and very heavy rainfall are possible with
this storm.

Locations impacted include...
Albany, Rotterdam, Watervliet, Colonie, Latham, Delmar, Guilderland,
Menands, Westerlo, Berne, Voorheesville, Altamont, Loudonville, Feura
Bush, New Scotland, Knox, Princetown, Rensselaerville, Clarksville
and Coeymans Hollow.

This includes the following highways...
 Interstate 88 near exit 25.
 Interstate 90 between exits 5A and 25.
 Interstate 890 between exits 8 and 9.
 Interstate 87 between exits 23 and 6.
 Interstate 787 near exit 1.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4257 7424 4259 7422 4260 7422 4262 7419
      4263 7419 4265 7417 4267 7417 4279 7408
      4275 7370 4241 7389 4249 7423 4253 7423
      4255 7424
TIME...MOT...LOC 1929Z 274DEG 18KT 4263 7416

MSE
Special weather statement, Jul 6, 2:34 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Albany NY
334 PM EDT Sat Jul 6 2019

CTZ001-MAZ025-NYZ061-066-062000-
Northern Litchfield-Southern Berkshire-Eastern Dutchess-Eastern
Columbia-
334 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LITCHFIELD...
SOUTHWESTERN BERKSHIRE AND SOUTH CENTRAL COLUMBIA COUNTIES...

At 333 PM EDT, a strong thunderstorm was located near Copake, or 13
miles southwest of Great Barrington, moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Sheffield, Canaan, Ashley Falls, Salisbury, Whitehouse Crossing,
Sodom, Ancramdale, South Canaan, East Sheffield, Wangum Village,
Gomorrah, Weed Mines, Spencer Corners, Mount Riga, Alander, Taconic,
Joyceville, Amesville, Lakeville and Barton Corners.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4196 7358 4207 7361 4216 7326 4196 7320
TIME...MOT...LOC 1933Z 262DEG 25KT 4203 7351

JEC
Special weather statement, Jul 6, 2:42 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Albany NY
342 PM EDT Sat Jul 6 2019

NYZ064-065-062015-
Western Dutchess-Eastern Ulster-
342 PM EDT Sat Jul 6 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL ULSTER AND
WEST CENTRAL DUTCHESS COUNTIES...

At 342 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Port Ewen to near Kerhonkson. Movement
was east at 20 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
New Paltz, Hyde Park, Tillson, Staatsburg, Port Ewen, Esopus,
Rosendale, Marbletown, Ellerslie, Lefever Falls, Norrie Heights,
Maple Hill, Hickorybush, Alligerville, Dewitt Mills, Stone Ridge,
Pleasant Plains, Creeklocks, Saint Remy and Rosendale Village.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4175 7422 4184 7418 4190 7412 4189 7382
      4174 7398
TIME...MOT...LOC 1942Z 272DEG 17KT 4189 7400 4177 7419

JEC
Special weather statement, Jul 6, 2:53 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Albany NY
353 PM EDT Sat Jul 6 2019

NYZ060-061-064-065-062030-
Eastern Columbia-Western Columbia-Western Dutchess-Eastern Ulster-
353 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL DUTCHESS AND
SOUTHWESTERN COLUMBIA COUNTIES...

At 352 PM EDT, a strong thunderstorm was located over Saugerties,
moving east at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Saugerties, Livingston, Clermont, Saugerties South, Germantown,
Taghkanic, Tivoli, Mount Marion, Canoe Hill, Kerleys Corners, Nevis,
Cheviot, Upper Red Hook, Glenerie, Glenco Mills, Glasco,
Malden-On-Hudson, Viewmonte, Manorton and Eavesport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4203 7399 4212 7396 4217 7363 4207 7358
      4202 7378
TIME...MOT...LOC 1952Z 283DEG 8KT 4208 7392

JEC

The radar

The Albany radar (KENX), 92 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
July 6, 3:15 PM EST
Where
Litchfield County, 0.69 mi N of South Canaan
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.960, -73.330

Trees were downed on Route 63.

Thunderstorm Wind, Litchfield

When
July 6, 3:53 PM EST
Where
Litchfield County, 0.51 mi W of Burrville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.870, -73.090

A telephone pole and wires were downed on Burr Mountain Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2019Every state in 2019This day in weather historyWarnings in Connecticut, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834743, 834745.